Alert archive / Alabama / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 2, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 3, 2015, 5:39 PM CST for Winston County, Alabama. It was in force for 20 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 3, 2015, 5:39 PM CST (23:39 UTC)
- Expired
- Jan 3, 2015, 5:59 PM CST
- In force
- 20 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 3, 5:52 PM CST | TSTM WND GST 59 | Haleyville, AL | MEASURED BY HALEYVILLE AIRPORT AWOS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 3, 3:18 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
502
WUUS54 KBMX 032339
SVRBMX
ALC133-040030-
/O.NEW.KBMX.SV.W.0002.150103T2339Z-150104T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
539 PM CST SAT JAN 3 2015
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WINSTON COUNTY IN NORTHWEST ALABAMA...
* UNTIL 630 PM CST
* AT 538 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
HACKLEBURG TO LAKE BUTTAHATCHEE...AND MOVING EAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
HALEYVILLE...NEEDMORE...ASHRIDGE...WINSTON FREE STATE BARN...
MORELAND...BRUSHY LAKE...INMANFIELD AND DELMAR.
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SATURDAY EVENING
FOR WESTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3430 8711 3426 8710 3408 8763 3408 8764
3431 8763
TIME...MOT...LOC 2340Z 250DEG 51KT 3428 8772 3419 8767
3407 8764
$$
GRANTHAM2 follow-up statements
099
WWUS54 KBMX 032353
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 PM CST SAT JAN 3 2015
ALC133-040030-
/O.CON.KBMX.SV.W.0002.000000T0000Z-150104T0030Z/
WINSTON AL-
553 PM CST SAT JAN 3 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WINSTON COUNTY UNTIL 630 PM CST...
AT 551 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTHEAST OF NEEDMORE TO ASHRIDGE TO 5 MILES SOUTHWEST
OF WINSTON FREE STATE BARN...MOVING EAST AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
WINSTON FREE STATE BARN...MORELAND...BRUSHY LAKE...INMANFIELD...
SIPSEY RIVER REC AREA...GRAYSON AND UPSHAW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3431 8761 3430 8711 3426 8710 3421 8725
3410 8758
TIME...MOT...LOC 2353Z 250DEG 51KT 3434 8751 3425 8746
3413 8746
$$
GRANTHAM924
WWUS54 KBMX 032359
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CST SAT JAN 3 2015
ALC133-040009-
/O.CAN.KBMX.SV.W.0002.000000T0000Z-150104T0030Z/
WINSTON AL-
559 PM CST SAT JAN 3 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WINSTON COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3431 8761 3430 8711 3426 8710 3421 8725
3410 8758
TIME...MOT...LOC 2359Z 250DEG 51KT 3437 8741 3428 8736
3416 8736
$$
GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 5:10 PM CST, 29 minutes earlier.
Area forecast discussion, Jan 3, 5:10 PM CST, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 510 PM CST SAT JAN 3 2015 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... SEVERAL STORMS CURRENTLY EXHIBITING ROTATING MOVING ACROSS THE STATE LINE IN AN AREA OF STRONG LOW LEVEL SHEAR WITH 0-1 KM BULK SHEAR VALES OVER 35 KTS AND 0-1 KM SRH VALUES IN EXCESS OF 300 M2/S2. THESE SHEAR VALUES HAVE INCREASED AS AN UPPER LEVEL TROUGH IS TAKING ON A NEGATIVE TILT ACROSS THE CENTRAL AND SOUTHERN PLAINS. MOISTURE HAS GREATLY INCREASED ACROSS THE AREA THIS AFTERNOON WITH 60 DEGREE DEWPOINTS ALL THE WAY INTO SOUTHERN TENNESSEE. THESE HIGHER MOISTURE VALUES HAVE PRODUCED SBCAPE VALUES OF AROUND 250-750 J/KG ACROSS SOUTHERN PORTIONS OF CENTRAL ALABAMA. THE QUESTION NOW IS HOW FAR ACROSS CENTRAL ALABAMA WILL THIS AREA OF SEVERE STORMS MOVE. IT APPEARS THAT THE LOW LEVEL JET WILL BEGIN TO LIFT OUT TO THE NORTHEAST AROUND 03-06Z. IN ADDITION...THE LOW LEVEL WIND FIELDS WILL VEER TO MORE OF A SOUTHWESTERLY DIRECTION AND THIS SHOULD LIMIT THE OVERALL LOW LEVEL SHEAR. THERE IS ALSO A LINE OF SHOWERS AND STORMS STRETCHING FROM NEAR PELL CITY SOUTHWARD TO NEAR SELMA. THIS AREA OF SHOWERS AND STORMS COULD ALSO WORK OVER SOME OF THE UNSTABLE AIRMASS CAUSING THE MAIN LINE OF STORMS TO WEAKEN AS IT MOVES TO THE EAST. REGARDLESS...0-1 KM BULK SHEAR AND 0-1 KM SRH REMAIN ELEVATED OFF THE LATEST RUN OF THE RUC AND EXPECT AT LEAST AN EXTENSION OF THE WATCH EAST A ROW OF COUNTIES OR TWO IS NOT OUT OF THE QUESTION. 05/MA && .AVIATION... 18Z TAF DISCUSSION. LOOKING AT THE POSSIBILITY OF SHOWERS FOR THE MOST PART FOR TERMINALS IN THE SHORT TERM FOR MUCH OF THE AFTERNOON. AS TS CHANCES WILL BE ON THE LOWER SIDE FOR THIS AFTERNOON WILL LEAVE OUT MENTION UNTIL THIS EVENING...BUT WILL BE MONITORING FOR ANY TS DEVELOPMENT AHEAD OF THE LINE AND WILL AMEND AS NECESSARY. BETTER CHANCE FOR TSRA WILL BE LAGGING TILL LATER THIS EVENING AS A LINE OF STORMS IS EXPECTED TO DEVELOP AHEAD OF THE FRONT. IFR CIGS MAY GO UP SOME THIS AFTERNOON TO MVFR BUT WILL LIKELY GO DOWN AS LINE OF TSRA APPROACHES AND SHOULD CONTINUE WITH RA BEHIND THE LINE INTO SUNDAY DAYTIME. 08/MK && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...CLEBURNE... ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...MARION... PICKENS...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TUSCALOOSA... WALKER...WINSTON. &&
Hazardous weather outlook, Jan 3, 12:23 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1223 PM CST SAT JAN 3 2015 ALZ011>015-017>050-041830- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1223 PM CST SAT JAN 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF THUNDERSTORMS IS EXPECTED TO TRACK ACROSS WEST ALABAMA LATE THIS AFTERNOON AND INTO THE EVENING HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE WITH DAMAGING STRAIGHT LINE WINDS AND LOCALIZED FLASH FLOODING. AN ISOLATED TORNADO CANNOT BE RULED OUT. THE MAIN THREAT AREA FOR SEVERE STORMS WILL BE GENERALLY ALONG AND WEST OF INTERSTATE 65 FROM 4 PM UNTIL MIDNIGHT. HEAVY RAINFALL ASSOCIATED WITH THE THUNDERSTORMS COULD LEAD TO FLASH FLOODING TONIGHT AND THROUGH SUNDAY MORNING...GENERALLY ALONG AND NORTH OF LINE FROM DEMOPOLIS...TO CALERA...TO HEFLIN. DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER ARE EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT. PLEASE REFER TO FLOOD STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A POTENTIAL FOR A HARD FREEZE ACROSS CENTRAL ALABAMA AS TEMPERATURES OVERNIGHT WEDNESDAY INTO THURSDAY MORNING ARE FORECAST TO DROP INTO THE TEENS. IN ADDITION TO THE VERY COLD TEMPERATURES...BRISK NORTH WINDS WEDNESDAY NIGHT AND THURSDAY MORNING COULD PRODUCE DANGEROUS WIND CHILL VALUES NEAR ZERO DEGREES ACROSS NORTH ALABAMA. THE COLD AND DRY AIR MAY RESULT IN HIGH FIRE DANGER FOR THURSDAY ACROSS THE AREA. DUE TO EXPECTED RAINFALL...POINTS ALONG THE TOMBIGBEE RIVER AND BLACK WARRIOR RIVER ARE EXPECTED TO RISE OR REMAIN ABOVE FLOOD STAGE. PLEASE REFER TO FLOOD STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. 08/MK
In the hours before
Local storm report, Jan 3, 5:26 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CST SAT JAN 03 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG 6 WNW VERNON 33.79N 88.21W
01/03/2015 LAMAR AL EMERGENCY MNGR
NUMEROUS TREES DOWN ON COUNTY LAKE ROAD AND ABERDEEN
ROAD.
&&
KSUMRALLSpecial weather statement, Jan 3, 5:32 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 PM CST SAT JAN 3 2015
ALZ042-040015-
LOWNDES AL-
532 PM CST SAT JAN 3 2015
...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES COUNTY UNTIL 615 PM
CST...
AT 530 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF SNOW HILL...OR 19 MILES SOUTHWEST OF
MOSSES...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MOSSES...
HAYNEVILLE...
GORDONVILLE...
BEECHWOOD...
WHITE HALL...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3196 8686 3204 8687 3204 8691 3220 8691
3223 8687 3223 8681 3224 8684 3238 8662
3236 8660 3238 8658 3237 8655 3234 8653
3234 8648 3228 8648 3223 8641 3195 8678
TIME...MOT...LOC 2332Z 225DEG 39KT 3200 8689
05/MAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:42 AM CST | Flash Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Cleburne, Etowah and 14 more | 24 hr |
| Jan 3, 3:56 PM CST | Severe Thunderstorm Warning | BMX | Pickens | 32 min |
| Jan 3, 4:02 PM CST | Tornado Warning | BMX | Sumter | 11 min |
| Jan 3, 4:27 PM CST | Tornado Warning | BMX | Sumter | 48 min |
| Jan 3, 4:34 PM CST | Tornado Warning | BMX | Greene, Pickens, Sumter | 41 min |
| Jan 3, 4:44 PM CST | Tornado Warning | BMX | Lamar | 46 min |
| Jan 3, 5:13 PM CST | Tornado Warning | BMX | Marion | 47 min |
| Jan 3, 5:16 PM CST | Tornado Warning | BMX | Greene, Tuscaloosa | 14 min |
| Jan 3, 5:29 PM CST | Areal Flood Advisory | BMX | Greene, Lamar, Pickens, Sumter | 3 hr |
| Jan 3, 5:32 PM CST | Special Weather Statement | BMX | Lowndes | 43 min |
| Jan 3, 5:49 PM CST | Areal Flood Advisory | BMX | Chilton, Coosa, Shelby, Talladega | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.